Generalized Plücker Formulas

  • Anders Thorup
Conference paper
Part of the Trends in Mathematics book series (TM)


The classical Plücker formula for a plane curve was generalized by Teissier to the case of a hypersurface with isolated singularities and further by Kleiman to the case of an arbitrary n-dimensional projective variety V with isolated singularities. The formula relates the zeroth rank of V (the degree of the dual variety) to the Segre numbers of the conormal module and certain Buchsbaum—Rim multiplicities associated to the singular points of V. A second generalization was obtained by Pohl. It relates the (n-1)th rank of V to the first Chern class of a desingularization of V and the degree of the cuspidal divisor. We describe, for a projective variety V with arbitrary singularities, a natural class in the Chow group of the singular locus whose top dimensional part is given by Buchsbaum—Rim multiplicities, and we obtain generalizations of both formulas. The formulas are equations in the Chow group of V. They imply numerical formulas for all the ranks of V.


Chern Class Exceptional Divisor Singular Locus Smooth Point Chow Group 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. [AM]
    R. Achilles and M. Manaresi, Multiplicity for ideals of maximal analytic spread and intersection theory,J. Math. Kyoto Univ. 33–34 (1993), 1029–1046MathSciNetGoogle Scholar
  2. [A]
    P. Aluffi, MacPherson’s and Fulton’s Chern classes of hypersurfaces, Internat. Math. Res. Notices (1994), 455–465Google Scholar
  3. [B]
    H. F. Baker, Principles of geometry VI: Algebraic surfaces, Cambridge University Press, 1933Google Scholar
  4. [BR]
    D. A. Buchsbaum and D. S. Rim, A generalized Koszul complex. II. Depth and multiplicity, Trans. Amer. Math. Soc. 111 (1964), 197–224MathSciNetMATHCrossRefGoogle Scholar
  5. [C]
    A. Cayley, Collected mathematical papers, Cambridge University Press, 1893Google Scholar
  6. [F]
    W. Fulton, Intersection Theory, Ergebnisse der Mathematik und ihrer Grenzgebiete, 3. Folge • Band 2, Springer-Verlag, Berlin, 1984Google Scholar
  7. [FJ]
    W. Fulton and K. Johnson, Canonical classes on singular varieties, Manuscripta Math. 32 (1980), 381–389MathSciNetMATHCrossRefGoogle Scholar
  8. [K1]
    S. L. Kleiman, The enumerative theory of singularities, Real and complex singularities, Proceedings, Oslo 1976, P. Holm (ed.), Sijthoff & Noordhoff, 1977, pp. 297–396Google Scholar
  9. [K2]
    S. L. Kleiman, Intersection theory and enumerative geometry: A decade in review, Algebraic Geometry, Bowdoin 1985, Proc. Sympos. Pure Math., vol. 46, part 2, AMS, Providence, RI, 1987, pp. 321–370Google Scholar
  10. [K3]
    S. L. Kleiman, A generalized Teissier-Plücker formula, Classi- fication of algebraic varieties, Proceedings of the Conference in L’Aquila (Italy) 1992, C. Ciliberto, L. Livorne, and A. Sommese (eds.), Contemporary Mathematics 162 AMS, Providence, RI, 1994, pp. 249–260Google Scholar
  11. [KT1]
    S. Kleiman and A. Thorup, A geometric theory of the Buchsbaum-Rim multiplicity, J. Algebra 167 (1994), 168–231MathSciNetMATHCrossRefGoogle Scholar
  12. [KT2]
    S. Kleiman and A. Thorup, Mixed Buchsbaum-Rim multiplicities, Amer. J. Math. 118 (1996), 529–569MathSciNetMATHCrossRefGoogle Scholar
  13. [PP]
    A. Parusiríski and P. Pragacz, Characteristic classes of hypersur-faces and characteristic cycles, Prépublication no. 51 l’Université d’Angers, 1998Google Scholar
  14. [Pi1]
    R. Piene, Polar classes of singular varieties, Ann. Sci. École Norm. Sup. (4) 11 (1978), 247–276MathSciNetMATHGoogle Scholar
  15. [Pi2]
    R. Piene, Some formulas for a surface in IP3, Algebraic Geometry, proceedings, Tromso, Norway 1977, Springer, Berlin, 1978, pp. 196–235Google Scholar
  16. [Po]
    W. F. Pohl, Extrinsic complex projective geometry, Proceedings of the Conference on Complex Analysis, Minneapolis 1964, A. Aeppli, E. Calabi, H. Röhrl (eds.), Springer, Heidelberg, 1965, pp. 18–29Google Scholar
  17. [S]
    C. Sabbah, Quelques remarques sur la géométrie des es-paces conormaux, Systèmes différentiels et singularités, C.I.R.M. (France) 1983, A. Galligo, M. Granger, Ph. Maisonobe (eds.), Astérisque 130 1985, pp. 161–192Google Scholar
  18. [SGA6]
    P. Berthelot, A. Grothendieck, L. Illusie, Théorie des intersections et théorème de Riemann-Roch (SG A6), Séminaire de géométrie algébrique du Bois Marie 1966/67, LNM 225, Springer-Verlag, Berlin, 1971Google Scholar
  19. [T]
    B. Teissier, Sur diverse conditions numériques d’équisingularité des familles de courbes (et un principe de specialisation de la dépendance intégrale), preprint, Centre de Math., École Polytechnique, 1975Google Scholar
  20. [Th1]
    A. Thorup, Rational equivalence on general noetherian schemes, Enumerative Geometry, Sitges 1987, Proceedings, ed. S. XamboDescamps, Springer-Verlag, New York, 1990, pp. 256–297Google Scholar
  21. [Th2]
    A. Thorup, Plücker formulas for noetherian schemes, preprint, Matematisk Afdeling, Kobenhavn Universitet, 1998Google Scholar

Copyright information

© Springer Science+Business Media New York 2000

Authors and Affiliations

  • Anders Thorup
    • 1
  1. 1.Matematisk AfdelingKøbenhavn UniversitetKøbenhavnDenmark

Personalised recommendations